Ohio, 2014

Hail and Damaging Wind in Ohio, July 30, 2014

July 30, 2014 · NWS CLE · 6 events in 4 counties and zones

A cold front moved across northern Ohio on July 30th causing showers and thunderstorms to develop. A couple of the stronger thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northern Ohio on July 30th causing showers and thunderstorms to develop. A couple of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 30, 12:47 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 30, 12:47 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
147 PM EDT WED JUL 30 2014

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL BRING UNSETTLED WEATHER AND BELOW
NORMAL TEMPERATURES TO THE AREA TODAY. THE TROUGH WILL SHIFT EAST
OF THE AREA ON THURSDAY...THEN STRENGTHEN OVER THE SOUTHERN GREAT
LAKES REGION ON FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SURFACE TROUGH ANALYZED OVER FAR WESTERN OHIO THIS MORNING HAS
INITIATED A FEW LIGHT SHOWERS IN THE FDY AREA. SHOWERS AND
THUNDERSTORMS CONTINUE ACROSS NWPA AND NEOH...WITH CONDITIONS
STILL FAVORABLE FOR WATERSPOUTS OFFSHORE. THE BULK OF THE RAIN
HAS STAYED OFFSHORE...AND THE EXPECTATION IS THAT THE HEAVIEST
RAIN WILL CONTINUE TO STAY OVER THE WATER. A WEAKENING TREND HAS
BEEN OBSERVED WITH THESE SHOWERS AND STORMS OVER THE PAST FEW
HOURS...SO THE LOGIC REMAINS THEY WILL SLOWLY TAPER OVER THE NEXT
FEW HOURS.

BY MID-AFTERNOON A WEAK IMPULSE EVIDENCED ON ANIMATED WATER VAPOR
IMAGERY WILL DROP SOUTH ACROSS OHIO AND STEEPEN MID LEVEL LAPSE
RATES. AT THE SURFACE...LOW PRESSURE WILL FORM ACROSS CENTRAL
MICHIGAN AND DRAG THE SURFACE TROUGH EAST. INSTABILITY
PARAMETERS..IN CONCERT WITH THE FEATURES DESCRIBED ABOVE...WILL
SUPPORT CONVECTION THIS AFTERNOON...HOWEVER...0-6 KM SHEAR APPEARS
TO BE MARGINAL FOR SUPPORTING STRONG UPDRAFTS. EXPECT STORMS WILL
BE SCATTERED IN NATURE AND SHORT LIVED THIS AFTERNOON...BUT WITH A
FREEZING LEVEL LESS THAN 10K FEET AGL...SOME OF THESE STORMS COULD
HAVE NICKEL HAIL OR LARGER. ALL IN ALL POPS WILL INCREASE
THROUGHOUT THE AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
DIURNALLY DRIVEN CONVECTION EXPECTED TO DIMINISH QUICKLY THIS
EVENING ALTHOUGH AN UPTICK IN SHOWERS/THUNDERSTORMS EXPECTED OVER
LAKE ERIE AGAIN OVERNIGHT. ANOTHER FAIRLY COMPACT SHORTWAVE TROUGH
WILL MOVE ACROSS MAINLY EASTERN LAKE ERIE AFTER MIDNIGHT WITH
SHOWERS AND THUNDERSTORMS FILLING BACK IN. A CHANCE OF
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE NE OHIO COUNTIES.
LOWS WILL RANGE FROM MID 50S INLAND TO NEAR 60 ALONG THE
LAKESHORE.

UPPER LEVEL TROUGH AXIS WILL SHIFT EAST OF THE AREA ON THURSDAY AND
EXPECT A FAIR AMOUNT OF LARGE SCALE SUBSIDENCE BEHIND IT. WE WILL
ALSO HAVE A RIDGE BUILD OVER CENTRAL OHIO AT THE SURFACE SO LOWERED
POPS. HELD ONTO CHANCE POPS DOWNWIND OF LAKE ERIE ON
THURSDAY...MAINLY FOR WHATEVER MAY MOVE IN OFF THE LAKE. HIGHS WILL
RANGE FROM THE UPPER 70S IN NW OHIO TO LOW 70S IN NW PA.

THE CLOSED UPPER LOW NEAR JAMES BAY WILL PULL AWAY TO THE NE FROM
FRIDAY INTO SATURDAY WHILE THE NEXT PIECE OF ENERGY SLIDES ACROSS
THE MIDWEST AND LEADS TO SOME DEEPENING OF THE TROUGH OVER THE
SOUTHERN GREAT LAKES REGION AGAIN. CHANCES OF THUNDERSTORMS WILL
BE BEST IN NW OHIO ON FRIDAY AS THIS FEATURE APPROACHES. IT SHIFTS
EASTWARD ON SATURDAY WITH SCATTERED THUNDERSTORMS EXPECTED MOST
AREAS...ESPECIALLY NE OHIO. SKIES WILL BE PARTLY TO MOSTLY CLOUDY
ON SATURDAY. HIGHS WILL BE IN THE UPPER 70S TO NEAR 80 FOR FRIDAY
AND SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE UPPER TROUGH OVER THE EASTERN CONUS THE PAST WEEK SHOULD FINALLY
START TO BREAK DOWN DURING THE EXTENDED PERIOD.  THIS SHOULD LEAD TO
A SLIGHTLY MORE PROGRESSIVE PATTERN. SURFACE HIGH PRESSURE WILL
REMAIN TO THE WEST ON SUNDAY SO WILL NEED TO HANG ON TO PRECIP
CHANCES...ESPECIALLY IN THE EAST.  WILL TRY TO DRY THINGS OUT SUNDAY
NIGHT INTO MONDAY AS THE HIGH FINALLY WINS OUT.  THE QUIET WEATHER
WILL BE SHORT LIVED AS A COLD FRONT IS EXPECTED TO SETTLE SOUTH
ACROSS THE REGION ON TUESDAY.  THIS MEANS MORE CHANCE POPS.
TEMPERATURES WILL REMAIN JUST A TAD BELOW NORMAL DURING THE
PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE FIRST TROUGH WILL MOVE SOUTHEAST OF THE AREA THIS AFTERNOON
BUT ANOTHER WILL DROP ACROSS LAKE ERIE THIS EVENING. ADDITIONAL
SHOWERS AND A FEW STORMS WILL CONTINUE TO DEVELOP INTO THE EARLY
EVENING. A LAKE BREEZE WIND SHIFT POSSIBLE AT KCLE THIS AFTERNOON.

BY LATER TONIGHT...THINGS SHOULD CLEAR EXCEPT OVER LAKE
ERIE WHERE SOME CONVERGENCE OVER THE LAKE WILL LIKELY PROVIDE A
CONTINUATION OF SCATTERED SHOWERS AND STORMS WHICH SHOULD ONLY
AFFECT KERI. DRIER ON THURSDAY WITH ONLY A WIDELY SCATTERED SHOWER
AND WILL NOT HAVE ANY MENTION IN THE TAF FORECAST FOR THURSDAY AT
THIS TIME.

OUTLOOK...NON VFR DURING SOME OF THE SHOWERS THURSDAY THROUGH
SUNDAY.

&&

.MARINE...
A SERIES OF WEAK TROUGHS WILL CONTINUE TO MOVE ACROSS THE AREA THE
NEXT 36 HOURS OR SO.  THE FIRST IS DEPARTING NOW AND A SECOND WILL
ARRIVE THIS AFTERNOON.  A THIRD WILL IMPACT THE LAKE ON THURSDAY.
EACH ONE WILL BRING A GOOD CHANCE OF PRECIP AND PERHAPS A FEW
WATERSPOUTS TO THE LAKE.  SOUTHWEST WINDS WILL SHIFT TO THE WEST
BEHIND EACH TROUGH.  FOR THE MOST PART SPEEDS WILL TOP OUT IN THE 10
TO 15 KNOT RANGE SO SMALL CRAFT HEADLINES APPEAR UNLIKELY.  HIGH
PRESSURE WILL BE POSITIONED ACROSS THE WESTERN LAKES FOR FRIDAY
THROUGH SUNDAY WITH A LIGHT NORTHEAST FLOW ON THE LAKE. &&

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC/MAYERS
LONG TERM...KUBINA
AVIATION...KOSARIK
MARINE...KUBINA
Hazardous weather outlook, Jul 30, 4:40 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
540 AM EDT WED JUL 30 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
540 AM EDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY.
SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-310945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
540 AM EDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS...WHICH
ARE MOST LIKELY IN AND NEAR SHOWERS AND BANDS OF LAKE EFFECT CLOUDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 82 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
July 30, 2:23 PM EST
Where
Ottawa County, 0.77 mi SSW of Danbury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.490, -82.837

Penny sized hail was observed.

Hail, Erie

When
July 30, 2:36 PM EST to 2:40 PM EST
Where
Erie County, Sandusky
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.450, -82.720

Nickel to quarter sized hail was observed.

Hail, Medina

When
July 30, 5:10 PM EST
Where
Medina County, 1.67 mi NNE of Seville
Measured
1 in hail
Reported by
Public
Coordinates
41.043, -81.871

Quarter sized hail was observed on Interstate 71 north of Seville.

Hail, Medina

When
July 30, 5:13 PM EST to 5:15 PM EST
Where
Medina County, Seville to 1.3 mi NE of Seville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -81.880

Penny sized hail was observed.

Hail, Summit

When
July 30, 5:21 PM EST
Where
Summit County, 1 mi W of Akron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.080, -81.519

Penny sized hail was observed.

Thunderstorm Wind, Medina

When
July 30, 5:41 PM EST
Where
Medina County, Chippewa on the Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.080, -81.920

A thunderstorm downburst downed at least eight trees and an utility pole in the Chippewa Lake area. Power outages were reported in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536989, 536991, 537002, 536994, 536998, 537004.